Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 65, NWS Hastings, NE

May 24, 2018Osborne County, Rooks County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at May 24, 2018, 10:07 PM CDT for Osborne County, Rooks County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2018, 10:07 PM CDT (03:07 UTC)
Expired
May 24, 2018, 10:45 PM CDT
In force
38 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Osborne County, KS, Rooks County, KS

The radar

The Grand Island radar (KUEX), 122 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1427 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
2125 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

724 
WUUS53 KGID 250307
SVRGID
KSC141-163-250345-
/O.NEW.KGID.SV.W.0065.180525T0307Z-180525T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
1007 PM CDT THU MAY 24 2018

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northeastern Rooks County in north central Kansas...
  Northwestern Osborne County in north central Kansas...

* Until 1045 PM CDT

* At 1007 PM CDT, a severe thunderstorm was located near Stockton, or
  26 miles south of Phillipsburg, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Stockton, Woodston and Alton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3928 9933 3948 9933 3949 9883 3927 9883
TIME...MOT...LOC 0307Z 266DEG 36KT 3938 9922 

HAIL...1.00IN
WIND...60MPH
 
$$

Pfannkuch
2 follow-up statements
826 
WWUS53 KGID 250324
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1024 PM CDT THU MAY 24 2018

KSC141-163-250345-
/O.CON.KGID.SV.W.0065.000000T0000Z-180525T0345Z/
Rooks KS-Osborne KS-
1024 PM CDT THU MAY 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR EAST CENTRAL ROOKS AND NORTHWESTERN OSBORNE COUNTIES...

At 1023 PM CDT, severe thunderstorms were located along a line
extending from near Woodston to 7 miles north of Natoma, moving east
at 40 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Woodston and Alton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3928 9917 3948 9916 3949 9883 3927 9883
TIME...MOT...LOC 0323Z 269DEG 33KT 3946 9905 3929 9908 

HAIL...0.75IN
WIND...60MPH
 
$$

Pfannkuch
262 
WWUS53 KGID 250338
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
1038 PM CDT THU MAY 24 2018

KSC141-163-250346-
/O.EXP.KGID.SV.W.0065.000000T0000Z-180525T0345Z/
Rooks KS-Osborne KS-
1038 PM CDT THU MAY 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ROOKS AND
NORTHWESTERN OSBORNE COUNTIES WILL EXPIRE AT 1045 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore this warning will be allowed to expire.  However gusty 
winds are still possible with these thunderstorms.

However, a different Severe Thunderstorm Warning still remains in 
effect for northern Osborne County until 1115 PM CDT.

LAT...LON 3928 9917 3948 9916 3949 9883 3927 9883
TIME...MOT...LOC 0336Z 266DEG 36KT 3947 9890 3930 9893 

$$

Pfannkuch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 7:55 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 24, 7:55 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
755 PM CDT Thu May 24 2018

.UPDATE...
Issued at 659 PM CDT Thu May 24 2018

Regarding evening-overnight storm chances:
Refreshed our Hazardous Weather Outlook (HWOGID) a little bit ago,
mainly in an "attempt" to highlight that the primary focus for
possible severe storms this evening should be within the southwest
quadrant of our coverage area (CWA).

Would normally hesitate getting too "cute" trying to pinpoint
areal details in this rather uncertain/murky pattern, but now that
we are within a few hours of potentially dealing with a few
severe storms (primary window of opportunity will be 7PM-
midnight), it appears via satellite/radar trends and also very
short term models such as the HRRR that our primary shot at severe
storms will hinge on whether or not the activity currently
blossoming just southwest of our CWA over northwest KS maintains
its intensity as it expands/evolves eastward. Like last night,
seasonably-weak deep layer shear averaging only 20-25kt will be a
limiting factor in more widespread/organized severe storms, but
with a corridor of healthy mixed-layer CAPE well into the
1000-2000 J/kg range in place primarily over our western zones for
several more hours, at least some marginally-severe multicell
storms are possible. Outside roughly the southwest quadrant of our
CWA, at least small (20-30 percent) storm chances/PoPs exist for
later tonight, but the odds of severe storms appear fairly low.

&&

.SHORT TERM...(This evening through Friday)
Issued at 256 PM CDT Thu May 24 2018

Short term is a tough call. Numerical models point toward convection
erupting along a dry-line near the Kansas/Colorado border,
especially near where a surface low should develop in northwestern
Kansas. Convection has already developed along a boundary over the
Sandhills, but CIN is tamping down on these cells for the time
being this afternoon.

If convection develops, it will likely form into an MCS and head
east, being supported by an increasing low-level jet this evening,
with the best low-level convergence expected to be just southwest of
the CWA. I would expect damaging wind gusts and maybe up to golf
ball hail to be primary threats. Deep layer shear will be relatively
weak, but lapse rates could be at least moderate. There is a shot at
some severe weather, especially in north central Kansas where there
is a stronger signal near a surface low, but pretty convection may
very well pop up just about anywhere as a low-amplitude perturbation
moves by tonight and could be severe on the Nebraska side as well.
Primary time of focus will be between 6 or 7 pm and midnight.

.LONG TERM...(Friday night through Thursday)
Issued at 256 PM CDT Thu May 24 2018

The upper ridge will keep the heat on for the foreseeable weekend
with highs in the 90s. Still going with a dry forecast with
intermittent chances of showers/t-storms creeping back in Monday
night as the ridge axis shifts east. Highs for the rest of the
forecast will be well into the 80s/90s past the weekend,behind the
ridge axis.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday)
Issued at 659 PM CDT Thu May 24 2018

VFR ceiling/visibility is expected to prevail, with only fairly
limited passing mid-high clouds. There will be a LOW chance of
thunderstorm activity later this evening-tonight (probably most
favored 03-06Z), but with better thunderstorm potential likely to
focus 75+ miles south-southwest of both KGRI/KEAR, we cannot even
justify a generic "vicinity thunderstorm" (VCTS) at this time in
the TAFs. Wind-wise, aside from any possible thunderstorm
influences, surface winds are actually expected to be relatively
light through the period, with sustained speeds at-or-below 11kt
the vast majority of the time. Direction will transition from
southerly this evening to generally westerly during the latter
half of the period Friday.

&&

.CLIMATE...
Issued at 755 PM CDT Thu May 24 2018

..Warmest final week of May on record at Grand Island/Hastings?..

Although it's obviously not a "sure thing" yet, our latest forecast
for May 25-31 indicates that both Grand Island and Hastings (our
two primary long-term climate data sites) will experience the
overall-hottest last week of May on record! Listed below is the
projected May 25-31 average temperature (average of the daily
highs/lows) for this year, and the current warmest on record for
that week:

- Grand Island airport (records date back 122 years to 1896)

1) 2018...76.9 degrees (PROJECTED from current forecast!)
2) 1926...75.9 degrees
   1921...75.9 degrees
4) 2014...75.6 degrees
5) 1934...75.3 degrees

- Hastings airport (records include 109 years dating to 1907)

1) 2018...77.0 degrees (PROJECTED from current forecast!)
2) 1926...75.1 degrees
3) 2014...74.6 degrees
4) 1913...74.5 degrees
5) 2006...73.7 degrees

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

UPDATE...Pfannkuch
SHORT TERM...Heinlein
LONG TERM...Heinlein
AVIATION...Pfannkuch
CLIMATE...Pfannkuch
Hazardous weather outlook, May 24, 8:22 PM CDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
822 PM CDT Thu May 24 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
251200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
822 PM CDT Thu May 24 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Overnight.

There are at least small chances for thunderstorms within the
entire outlook area at some point overnight. Primarily before
midnight, there is a Marginal Risk that a few storms could become
severe, capable of producing hail to around half dollar size,
damaging winds to around 60 MPH, and locally heavy rainfall. The
primary threat for possible severe storms should focus near and
south of the Nebraska-Kansas state line.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

From Sunday evening through Wednesday, on-and-off thunderstorm
chances return to the outlook area

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, primarily near and
south of the Nebraska-Kansas border.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, May 24, 8:34 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Hastings NE
834 PM CDT THU MAY 24 2018

KSZ005-017-250215-
Rooks KS-Phillips KS-
834 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOKS AND WESTERN
PHILLIPS COUNTIES UNTIL 915 PM CDT...

At 834 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Prairie View to 6 miles east of Edmond to
8 miles southeast of Lenora. Movement was east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations possibly impacted include...
Logan, Prairie View and Speed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3957 9960 3957 9963 3989 9963 3991 9936
      3972 9937 3950 9944 3948 9960
TIME...MOT...LOC 0134Z 254DEG 21KT 3981 9968 3966 9970 3951 9991

Pfannkuch
Local storm report, May 24, 9:10 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
910 PM CDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     1 W LOGAN               39.66N 99.58W
05/24/2018  M48 MPH          PHILLIPS           KS   MESONET

&&
Special weather statement, May 24, 9:29 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Hastings NE
929 PM CDT THU MAY 24 2018

KSZ005-006-017-250315-
Rooks KS-Phillips KS-Smith KS-
929 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR ROOKS...SOUTHWESTERN SMITH AND
SOUTHERN PHILLIPS COUNTIES UNTIL 1015 PM CDT...

At 929 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Phillipsburg to 9 miles south of Speed to Bogue
to 6 miles northeast of Ogallah. Movement was east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Phillipsburg, Plainville, Stockton, Logan, Kensington, Palco, Agra,
Kirwin, Woodston, Damar, Zurich, Glade, Athol, Speed, Webster State
Park and Codell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3913 9960 3957 9960 3957 9963 3967 9963
      3982 9951 3980 9888 3957 9901 3957 9905
      3951 9904 3932 9910 3913 9910
TIME...MOT...LOC 0229Z 274DEG 25KT 3975 9929 3954 9946 3936 9968 3907
9968

Pfannkuch
Local storm report, May 24, 9:57 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
957 PM CDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     HAIL             WEBSTER STATE PARK      39.40N 99.45W
05/24/2018  E1.00 INCH       ROOKS              KS   LAW ENFORCEMENT

            NICKEL TO QUARTER SIZE HAIL ONGOING AT
            WEBSTER STATE PARK.

&&
Local storm report, May 24, 10:05 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1005 PM CDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     TSTM WND GST     STOCKTON AIRPORT        39.38N 99.29W
05/24/2018  M51 MPH          ROOKS              KS   AWOS

&&

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:34 PM CDTSpecial Weather StatementGIDPhillips41 min
May 24, 8:52 PM CDTSevere Thunderstorm WarningGIDPhillips, Rooks38 min
May 24, 9:29 PM CDTSpecial Weather StatementGIDPhillips, Rooks46 min
May 24, 9:36 PM CDTSevere Thunderstorm WarningGIDRooks39 min
May 24, 10:18 PM CDTSpecial Weather StatementGIDOsborne, Smith42 min
May 24, 10:34 PM CDTSevere Thunderstorm WarningGIDOsborne, Smith41 min
May 24, 10:56 PM CDTSpecial Weather StatementGIDJewell, Mitchell, Osborne49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.